When is narcan and nalaxone going to be part of every first aid kit? US Surgeon General Jerome recently acknowledged that Narcan should be part of every first aid kit. But what exactly is Narcan? Narcan is the brand name of nalaxone, an opiate antidote. the active ingredient competes with opiods to bind with the same receptors in the brain that feast on the drugs. It usually reverses the effects of an opiod overdose in 2 to 3 minutes, buying the effected person time for emergency help to arrive.
So what happens if the overdose victim doesn't receive assistance and narcan? Without narcan someone overdosing can have his or her breathing slow down or stop completely causing brand damage or death. With heroin and such, the effects of overdosing are not exactly immediate but typically develop over a 1 to 3 hour period.
Being prepared for a heroin or opiate overdose that could happen to a friend or family member or even just someone walking down the street might seem as unnecessary. However, this can happen to anyone at any time. It is always important to be prepared to address and handle this opiate crisis.
Tracy A. Jones is an American Heart Association, ASHI, and American Red Cross Master Program Trainer, Instructor, & AHA Faculty Member located in San Antonio, Texas.